Gerard E. Mullin, MD; Joel K. Greenson, MD; Mack C. Mitchell, MD
Nicotinic acid is an effective, widely used treatment for hypercholesterolemia (1). Hepatotoxicity is a rare complication of therapy, which usually occurs with ingestion of more than 3 g daily. In most cases, patients have jaundice, pruritus, and mild elevations in serum bilirubin, alkaline phosphatase, and aminotransferase levels, although, in some instances, more severe hepatocellular injury has occurred (2). We report the case of a patient who developed fulminant hepatic failure shortly after switching to sustained-release nicotinic acid after having taken ordinary nicotinic acid for over 1 year without side effects.
In February 1987, after having coronary angioplasty, a
Learn more about subscription options.
Register Now for a free account.
Mullin GE, Greenson JK, Mitchell MC. Fulminant Hepatic Failure after Ingestion of Sustained-Release Nicotinic Acid. Ann Intern Med. 1989;111:253–255. doi: 10.7326/0003-4819-111-3-253
Download citation file:
Published: Ann Intern Med. 1989;111(3):253-255.
Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only